Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Identifying Asthmatic Symptoms

06/28/2000

Question:

I have allergies and have been taking Pseudoep/Chlorphen for the past week. Lately, I have developed an increasingly persistent, painful cough that has a high- pitched wheeze attached. It seems to get worse at night just before I go to bed. Although this may be unrelated, I have noticed that my neck itches *under the skin* when I begin my "nightly coughing". I am also wheezing constantly. I can tell that there is congestion in my lungs, but my coughs are dry. I stopped taking the Pseudoep/Chlorphen and took an over the counter cough suppressant- Tussin. It seems to help, but does not get rid of the wheezing or the other symptoms. When I lay down, I feel as if my lungs are closing up and I cannot breathe! I am wondering if I should see a doctor again or wait longer and see if the prescription will work? Any ideas on what this could be? Thank you for your time and efforts.

Answer:

It sounds as if these could be asthmatic symptoms originating from episodic spasm and obstruction of the bronchial airways. It sounds as if your physician should be consulted for further diagnostic evaluation to confirm or rule out asthma or other lung disorders. If indeed asthma is present, appropriate drugs should be started. An asthma or allergy specialist may need to be consulted to identify triggers of these symptoms. The drugs which you are taking are not effective for asthma!

For more information:

Go to the Asthma health topic, where you can:

Response by:

David I Bernstein, MD David I Bernstein, MD
Professor of Medicine
College of Medicine
University of Cincinnati